Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Binghamton, NY

July 15, 1997Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 15, 1997, 4:45 PM EDT for Onondaga County, New York. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1997, 4:45 PM EDT (20:45 UTC)
Expired
Jul 15, 1997, 5:30 PM EDT
In force
45 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:55 PM EDTThunderstorm WindBaldwinsville, NYA severe thunderstorm crossed into northwestern Onondaga county and produced widespread wind damage in the town of Baldwinsville. Several large trees were uprooted and utility poles were knocked down across numerous roadways.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 152042 RRA
SVRBGM
NYC067-152130-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
445 PM EDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...NORTHERN ONONDAGA COUNTY
 
DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM MOVING INTO NORTHERN ONONDAGA
COUNTY. THE STORM IS MOVING NORTHEAST AT 25 MPH AND BY 500 PM WILL BE
NEAR BALDWINSVILLE.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:29 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 1:29 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 PM EDT TUE JUL 15 1997

>>>WILL GET THIS OUT ERLY AS CONVECTION DEVELOPING<<<

SCT CONVECTION BEGINNING TO FIRE ACRS THE REGION. SCT CELLS ACRS THE
WRN CATSKILLS WITH GREATER CVRG TO OUR WEST WHERE LAKE BREEZE FROM ERIE
HAS AIDED DVLPMNT. MESOS SHOW BEST INSTAB/MSTR ACRS CNTRL NYS...ISOLD
SHORTLIVED CELLS HAVE DVLPD ACRS THIS AREA.

PREFER THE NGM'S DEPICTION OF STABILITY/KINEMATIC FIELDS. ACTIVITY
SHOULD CONTINUE TO INCREASE ACRS WRN NYS AND WORK INTO CNTRL AND ERN
ZONES. XPCT THAT CONVECTION WILL LAST WELL INTO THE EVNG HRS WITH
UPSTREAM S/WV STILL APRCHNG. MDLS SHOW BEST MSTR CONVERGENCE ACRS ERN
ZONES AFTER 06Z AND WILL NOT TIME ACTIVITY THERE. FOR WRN ZONES BASED
ON XPCTD MVMNT OF THE WEAK SFC TROF WILL LEAVE IN ACTIVITY TIL ARND
MIDNIGHT. ALTHO WIND FIELDS ARE WEAK PULSE TYPE SEVERE REMAINS PSBL THRU
THE EVNG HRS...MAIN THREAT WET MICROBURSTS AND WILL LEAVE IN MENTION OF
HEAVY DOWNPOURS TNGT AS STORMS WILL BE SLOW MOVERS.

MOSTLY SUNNY AND A LTL LESS HUMID TMRW. SEE POTNL FOR ISOLD
ACTIVITY...SPCLY WRN CATSKILLS AND FAR NE PA BUT BELOW THRESHOLD FOR
MENTIONING. DO NOT KNOW WHAT TO MAKE OF THE ETA'S DEPICTION OF XTRM
INSTAB TRYING TO MOVE INTO WRN NYS TMRW NGT. ATTM WAS PLANNING PARTLY
CLOUDY FOR THE SRN TIER AND PARTLY SUNNY ON THU. MAY SEE AN MCS TRYING
TO FIRE OVER MI AND HEAD EWD INTO WRN NYS LATE TMRW NIGHT BUT PREFER TO
WAIT ON THIS.

ZONES SHORTLY.

.BGM...NONE.

BRADY

In the hours before

Special weather statement, Jul 15, 2:10 PM EDT, 2 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-152310-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT TUE JUL 15 1997

...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE DEVELOPING WITHIN A HOT...HUMID AND VERY
UNSTABLE AIRMASS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. AS
THE AFTERNOON PROGRESSES...THE THUNDERSTORMS WILL BECOME MORE NUMEROUS.

ANY THUNDERSTORMS WILL BE ABLE TO PRODUCE TORRENTIAL RAINFALL AND
DEADLY LIGHTNING. IN ADDITION...A FEW STORMS MAY APPROACH SEVERE LIMITS
WITH STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL. MINOR FLOODING OF
SMALL STREAMS AND ROADWAYS CAN BE EXPECTED WITHIN THE STRONGER STORMS.

BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON AND
EVENING. IF A THUNDERSTORM APPROACHES...SEEK SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE...FOR THE LATEST UPDATES.

BRADY/KUHL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:28 PM EDTSevere Thunderstorm WarningBGMOneida62 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.